MRIs, or Magnetic Resonance Imaging, is a diagnostic test to view the soft tissues of the body. Gadolinium, or gadodiamide, is a contrast agent which allows an MRI to define normal tissue from abnormal tissue in the brain and body. Gadolinium has been in use as an MRI contrast dye since the late 1980s.
In June 2006, the FDA first notified health care professionals and the general public about the risks of a potentially fatal diseases known as Nephrogenic Systemic Fibrosis (NSF) and Nephrogenic Fibrosing Dermopathy (NFD) associated with the use of gadolinium. Both are a rare and serious syndromes that include swelling and tightening of the skin; difficulty extending the joints of arms, hands, legs, and feet; weakness, reddened or darkened areas on the skin; burning or itching of the skin; and deep bone pain in the hips and ribs. In addition, patients may develop widespread fibrosis in other organs. A skin biopsy is necessary to make a definitive diagnosis. Many patients who suffer from these symptoms have not been diagnosed formally with NSF or NSD. There are no consistently effective treatments of this condition. The disease is progressive and may be fatal.
More recently, on May 23, 2007, the U.S. Food and Drug Administration (FDA) asked manufacturers to include a new boxed warning on the product labeling of all gadolinium-based contrast agents which are used to enhance the quality of magnetic resonance imaging (MRI).
The requested warning states that patients with severe kidney insufficiency who receive gadolinium-based agents are at risk for developing a debilitating, and a potentially fatal disease known as nephrogenic systemic fibrosis (NSF). In addition, it states that patients just before or just after liver transplantation, or those with chronic liver disease, are also at risk for developing NSF if they are experiencing kidney insufficiency of any severity.